Infection control

The protection of staff from transmission of HIV follows basic measures. Body fluids should not be handled (wear gloves) and the face and eyes should be protected where there is a risk of splash contamination.

Needles should be disposed of in appropriate bins without re-sheathing. Any fluid spillages should be cleaned up immediately. Robust procedures are adhered to where a patient is known HIV positive; the real risk is in the patient of unknown HIV status. Remember that patients presenting with non-HIV related illness may be unknown positives. It follows that precautions should be taken for all patients.

Pneumocystis carinii pneumonia

• This is the commonest respiratory disorder affecting HIV positive patients. The majority survive their first attack but prognosis is not as good in those requiring mechanical ventilation. Intensive, early support with CPAP and appropriate chemotherapy may avert the need for ventilatory support.

• Treatment is usually started without waiting for laboratory confirmation.

• First line treatment is with high-dose co-trimoxazole or pentamidine with adjuvant high-dose steroids. Co-trimoxazole has a faster onset of effect and a broader spectrum of antibacterial activity covering the common secondary pathogens. Pentamidine is usually used where co-trimoxazole fails or where patients cannot take co-trimoxazole.

• Methylprednisolone is used to suppress peribronchial fibrosis andalveolar infiltrate. It is usual for there to be an initial deterioration on treatment lasting several days.

• Respiratory support is provided with CPAP (5-10cmH20) if hypoxaemic despite high FIO2. Lower CPAP pressures should be used where possible as these patients are at risk of pneumothorax.

• Mechanical ventilation is reserved for those who have a rising with deteriorating gas exchange and fatigue despite CPAP.

• CXR changes respond very slowly.

Lactic acidosis

Nucleoside reverse transcriptase inhibitors (NRTIs) are frequently used anti-retroviral agents. However, an associated mitochondrial impairment can cause a severe lactic acidosis and a high mortality. Anecdotal use of L-carnitine is reported to be of benefit.

0 0

Post a comment